Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 11, 2020, 2:34 AM CST for Ashley County, Chicot County, Arkansas; Morehouse Parish, Louisiana. It was in force for 56 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 2:34 AM CST (08:34 UTC)
- Expired
- Jan 11, 2020, 3:30 AM CST
- In force
- 56 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ashley County, AR, Chicot County, AR, Morehouse Parish, LA
The radar
The Little Rock radar (KLZK), 183 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 2:45 AM CST | TORNADO | 3 Nw West Crossett, AR | AN EF-1 TORNADO STARTED ON THE EASTERN SIDE OF FELSENHAL NWR AND TRACKED EAST. AFTER MINOR TREE DAMAGE AT THE START, TREES WERE SNAPPED AND UPROOTED ALONG ASHLEY 299 ROAD. IT INTENSIFIED AND WIDENED AS IT NEARED ASHLEY 14 ROAD, WHERE SEVERAL OUTBUILDINGS AND H |
| Jan 11, 2:54 AM CST | TORNADO | 6 Nnw North Crossett, AR | *** 1 INJ *** ONE PERSON WAS INJURED (INDIRECT) DURING CLEAN UP AFTER THE TORNADO. AN EF-1 TORNADO STARTED JUST WEST OF AR HIGHWAY 133 NEAR ASHLEY 181 ROAD WHERE SCATTERED TREES WERE DAMAGED. INTENSITY INCREASED AS IT APPROACHED HIGHWAY 133, WHERE TREES WERE S |
| Jan 11, 2:57 AM CST | TSTM WND DMG | North Crossett, AR | TREES AND POWER LINES DOWN IN NORTH CROSSETT. |
| Jan 11, 3:00 AM CST | TSTM WND DMG | 6 Sw Fountain Hill, AR | TREE DOWN ACROSS HWY 133 NEAR MILO. |
| Jan 11, 3:04 AM CST | TSTM WND DMG | 4 Sse Fountain Hill, AR | 7-8 TREES BLOCKING HWY 425. |
| Jan 11, 3:05 AM CST | TSTM WND DMG | Hamburg, AR | TREES AND POWER LINES DOWN ACROSS THE TOWN OF HAMBURG. |
| Jan 11, 3:07 AM CST | TORNADO | 3 Ne Hamburg, AR | AN EF-2 TORNADO STARTED JUST NE OF HAMBURG ALONG ASHLEY 70 ROAD AND TRACKED TO JUST EAST OF MONTROSE. THOUSANDS OF TREES WERE UPROOTED AND SNAPPED ALONG THE PATH, ALONG WITH NUMEROUS POWER LINES AND POLES BLOWN DOWN. SOME OF THE HEAVIEST DAMAGE WAS TO A MOBILE |
| Jan 11, 3:09 AM CST | TSTM WND DMG | 3 Wnw Mist, AR | TREE DOWN ON A MOBILE HOME. ADDITIONAL DAMAGE REPORTED TO A ROOF AND CARPORT. |
| Jan 11, 3:15 AM CST | TSTM WND DMG | 1 W Snyder, AR | SEVERAL TREES DOWN IN THE SNYDER COMMUNITY WITH THE HIGHWAY BLOCKED. |
| Jan 11, 3:17 AM CST | TSTM WND DMG | 5 Nw Parkdale, AR | TREES DOWN ALONG HWY 8 BETWEEN HAMBURG AND PARKDALE. |
| Jan 11, 3:21 AM CST | TSTM WND DMG | 2 W Montrose, AR | PICTURE OF POWER LINES DOWN ACROSS HWY 82. |
| Jan 11, 3:23 AM CST | TSTM WND DMG | 5 N Montrose, AR | TREE ACROSS HWY 165 IN BOYDELL. |
| Jan 11, 3:24 AM CST | TSTM WND DMG | 6 Nne Beekman, LA | TREE DOWN ON HWY 425...REPORTED BY MOREHOUSE PARISH SO. |
| Jan 11, 3:24 AM CST | TORNADO | Jerome, AR | A BRIEF EF-1 TORNADO WAS FOUND JUST SOUTH OF THE TOWN OF JEROME. THE TORNADO STRUCK A SERIES OF LARGE INDUSTRIAL GRAIN AND FEED SILOS AND CAUSED SUBSTANTIAL DAMAGE. ONE OF THE SILOS HAD ITS FOUNDATION RIPPED OUT OF THE GROUND AND IT WAS BOLTED INTO CONCRETE IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 11:58 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 620 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.1
The text
As transmitted.
192
WUUS54 KJAN 110834
SVRJAN
ARC003-017-LAC067-110930-
/O.NEW.KJAN.SV.W.0002.200111T0834Z-200111T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
234 AM CST Sat Jan 11 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Western Chicot County in southeastern Arkansas...
Ashley County in southeastern Arkansas...
Northwestern Morehouse Parish in northeastern Louisiana...
* Until 330 AM CST.
* At 234 AM CST, severe thunderstorms were located along a line
extending from near Hilo to Farmerville, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Fountain Hill around 255 AM CST.
Beekman around 305 AM CST.
Berlin around 315 AM CST.
Dermott and Jones around 320 AM CST.
Wilmot and Parkdale around 325 AM CST.
Other locations impacted by these severe thunderstorms include
Blanchton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 AM CST for southeastern
Arkansas.
LAT...LON 3315 9211 3316 9214 3319 9214 3321 9213
3321 9208 3324 9209 3328 9204 3331 9198
3335 9199 3338 9196 3340 9199 3339 9146
3356 9145 3356 9143 3302 9144 3281 9206
3287 9208 3301 9207 3303 9211 3309 9214
TIME...MOT...LOC 0834Z 248DEG 54KT 3331 9226 3278 9240
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
221 follow-up statement
712
WWUS54 KJAN 110915 RRA
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
315 AM CST Sat Jan 11 2020
ARC003-017-LAC067-110930-
/O.CON.KJAN.SV.W.0002.000000T0000Z-200111T0930Z/
Chicot AR-Ashley AR-Morehouse LA-
315 AM CST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR WESTERN CHICOT...ASHLEY COUNTIES IN SOUTHEASTERN ARKANSAS AND
NORTHWESTERN MOREHOUSE PARISHES...
At 315 AM CST, severe thunderstorms were located along a line
extending from near Snyder to near Berlin, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Montrose around 320 AM CST.
Dermott and Portland around 325 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 700 AM CST for southeastern
Arkansas. A Tornado Watch also remains in effect until 900 AM CST for
northeastern Louisiana.
LAT...LON 3339 9188 3339 9146 3356 9145 3356 9143
3302 9144 3281 9206 3287 9208 3301 9199
3325 9183
TIME...MOT...LOC 0915Z 251DEG 55KT 3338 9162 3310 9167
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CMEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 12:04 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 11, 12:04 AM CST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1204 AM CST Sat Jan 11 2020
...SEVERE STORMS EXPECTED TONIGHT INTO SATURDAY MORNING...
.UPDATE...
Updated for 06Z aviation discussion
&&
.AVIATION...
06Z TAF discussion:
Widespread MVFR cigs with occasional IFR cigs were reported at
530Z. Sites in the nw also reported se wind with gusts 25-30kts.
MVFR conditions will prevail through Saturday afternoon along with
gusts up to 60 mph as a band of strong to severe TSRA move across
the area. MVFR cigs will persist into Saturday evening in the
north while conditions improve to VFR elsewhere. /22/
&&
.DISCUSSION...
Warm moist air continues to increase over the CWA this evening
ahead of an approaching low pressure system. Temperatures have
risen this evening from the southwest and will continue to rise
after midnight and temperature curves have been adjusted. Morning
lows have been increased a couple degrees as well. Strengthening
wind fields ahead of the approaching system have not yet
translated into the strong gusty surface winds this evening but
this will change after midnight and the Wind Advisory will remain
in place. Regional radars showed a band of thunderstorms pushing
into western Arkansas trailing back across east Texas. The
northern portion of the band was advancing eastward faster than
the southern portion of the band. As far as timing of the activity
moving into our CWA, the northern portion of the band may skirt
our northwest most counties by 2am but the remainder of the band
is expected to arrive a little slower. There remains the potential
for a few discrete cells ahead of the main band that could be
severe and produce a tornado. Local radars only have a few showers
streaming north at mid evening and the increase in severe
potential is not expected to occur in our western zones until
after midnight. /22/
Prior discussion below:
Latest surface analysis indicates that the warm sector has surged
northward, now extending across all but far east and northeast MS.
In those areas, elevated showers and thunderstorms continue due to
isentropic lift across the warm frontal baroclinic zone. Further
west, the squall line was beginning to take shape from central TX
northeastward into eastern OK.
Mid/upper level storm system, over north Mexico/southwest TX
beginning to lift out as energy transitions northeast from the
base of the trough. As this continues, expect squall line to begin
picking up eastward momentum. Very impressive shear/instability
profile with 45-50 knots of 0-1km bulk shear, 60-70 knots of 0-6km
bulk shear and 700-1000 J/kg of MLCAPE in the pre-storm
environment this evening which will lead to widespread wind
damage and tornado potential. Some strong tornadoes will also be
possible as CAM data showing periodic discrete cells immediately
in advance of the line late tonight into Saturday morning. As the
surface based mixed environment continues into the evening, gusty
winds will increase as winds aloft respond to the ejecting
system. Will maintain the Wind Advisory through Saturday.
Mid level southwest flow will remain over the region as the
system departs Saturday night. By Sunday, the old frontal boundary
along the coast will begin heading north with isentropic ascent
becoming deep enough for showers to begin breaking out by Sunday
night and thunderstorms Monday. Periodic showers and
thunderstorms will continue until Thursday when a shallow polar
airmass pours into the region and winds aloft become more
zonal./GG/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 68 70 36 63 / 73 97 2 10
Meridian 67 72 39 65 / 73 97 5 9
Vicksburg 66 69 36 60 / 93 98 1 8
Hattiesburg 68 72 41 66 / 66 97 4 15
Natchez 66 69 36 62 / 95 98 1 10
Greenville 62 64 35 55 / 97 97 1 2
Greenwood 66 69 36 58 / 85 96 2 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 8 PM CST Saturday for MSZ018-019-025>066-
072>074.
LA...Wind Advisory until 8 PM CST Saturday for LAZ007>009-015-016-
023>026.
AR...Wind Advisory until 8 PM CST Saturday for ARZ074-075.
&&
22/GGHazardous weather outlook, Jan 10, 2:49 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 249 PM CST Fri Jan 10 2020 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-034-040-041-112100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Washington-Issaquena- Sharkey- 249 PM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Moderate TIMING...Tonight through Saturday FLOODING THREAT...Limited TIMING...Tonight through Saturday NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Tonight Tonight, significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Some thunderstorms could also produce damaging winds up to 80 mph and hail. (https://www.weather.gov/images/jan/graphicast/1.png) One to three inches of rain could fall in a short amount of time as the line of storms moves through the region. Given recent rainfall and area rivers being high, this could lead to some localized flooding concerns. (https://www.weather.gov/images/jan/graphicast/3.png) Tonight, a few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts up to 50 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Saturday. LAZ024>026-MSZ025>033-035>039-042>066-072>074-112100- Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala- Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 249 PM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight through Saturday FLOODING THREAT...Limited TIMING...Tonight through Saturday NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Tonight Tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and hail. (https://www.weather.gov/images/jan/graphicast/1.png) One to three inches of rain could fall in a short amount of time as the line of storms moves through the region. Given recent rainfall and area rivers being high, this could lead to some localized flooding concerns. (https://www.weather.gov/images/jan/graphicast/3.png) Tonight, a few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts up to 50 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Saturday. 3 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *NON-THUNDERSTORM WINDS* Significant...Scattered downed trees and power lines are likely due to sustained winds over 35 mph and potential wind gusts greater than 50 mph. Elevated...A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. Limited...Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:51 AM CST | Tornado Warning | JAN | Ashley, Chicot | 54 min |
| Jan 11, 3:33 AM CST | Severe Thunderstorm Warning | JAN | Ashley, Chicot | 57 min |
| Jan 11, 4:30 AM CST | Severe Thunderstorm Warning | JAN | Chicot | 60 min |
| Jan 11, 2:56 AM CST | Tornado Warning | JAN | Morehouse, West Carroll | 47 min |
| Jan 11, 4:13 AM CST | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland | 62 min |
| Jan 11, 4:44 AM CST | Severe Thunderstorm Warning | JAN | Catahoula, Concordia, Franklin, Tensas | 61 min |
| Jan 11, 5:10 AM CST | Severe Thunderstorm Warning | JAN | Franklin, Madison, Richland, Tensas | 65 min |
| Jan 11, 5:28 AM CST | Severe Thunderstorm Warning | JAN | East Carroll | 62 min |
| Jan 11, 5:43 AM CST | Severe Thunderstorm Warning | JAN | Catahoula, Concordia, Franklin, Tensas | 62 min |
| Jan 11, 6:13 AM CST | Severe Thunderstorm Warning | JAN | Madison, Tensas | 62 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.